Systematic Review of Adverse Drug Events in Children With Asthma

Share this content:
While inhaled corticosteroids were associated with the highest adverse drug events, long-acting beta-agonists were associated with the highest mortality in pediatric asthma patients.
While inhaled corticosteroids were associated with the highest adverse drug events, long-acting beta-agonists were associated with the highest mortality in pediatric asthma patients.

Although serious adverse drug events (ADEs) related to the use of asthma medications are uncommon, pediatric patients with asthma are at the highest risk for such events, particularly when using inhaled corticosteroids (ICS), according to a study published by PLoS One.

Researchers identified 46 studies consisting of randomized control trials (RCT) (n=24), cohort studies (n=15), RCT pooled analyses (n= 4), a case-control study, an open-label trial, and a quasi-experimental study. Medications included in the studies consisted of ICS (n=24), short-acting beta-agonists (SABA; n=10), long-acting beta-agonists (LABA; n=3), ICS plus LABA (n=3), leukotriene receptor antagonists (n=3), and other medications (n=3).

 

ADEs affecting 13 organ systems numbered as high as 174 in 5 studies of ICS in pediatrics, with the highest overall reported frequency in budesonide (83.8% to 98%).  Of the SABA studies, 12 reported 50 ADE affecting 9 organ systems, with 3 studies of salbutamol/albuterol reporting ADE frequencies as high as 34.6% to52%. LABAs were associated with the highest mortality, accounting for 13 potential deaths in a combined pediatric and adult study.

 

The investigators concluded that ICSs were associated with the highest number of ADEs, and LABAs with the highest mortality rate. In addition, a significant lack of standardization was identified overall in study designs regarding the identification and reporting of ADEs with the use of asthma medications in children.

Reference

Leung JS, Johnson DW, Sperou AJ, et al. A systematic review of adverse drug events associated with administration of common asthma medications in children [published online August 9, 2017]. PLoS One.  doi:10.1371/journal.pone.0182738

Sign Up for Free e-newsletters